Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, June 17, 2016

June 17, 2016 · NWS SHV · 2 events in 1 county or zone

A very unstable airmass was present across Southeast Oklahoma during the late afternoon and evening hours of June 17th. Scattered thunderstorms developed along a backdoor cold front which moved into Southeast Oklahoma from the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass was present across Southeast Oklahoma during the late afternoon and evening hours of June 17th. Scattered thunderstorms developed along a backdoor cold front which moved into Southeast Oklahoma from the northeast. These thunderstorms produced strong wind gusts which downed powerlines and produced some sub-severe hail in Smithville, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 6:44 PM CST, 16 minutes earlier.

Area forecast discussion, Jun 17, 6:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
744 PM CDT FRI JUN 17 2016

.DISCUSSION...
Have updated the forecast to remove the heat advisory for
Southeast Oklahoma, Southwest Arkansas...parts of Northeast
Texas and North Central Louisiana that expired at 7 PM CDT.,
A heat advisory will remain in effect for much of East and
Northeast Texas...and Northwest Louisiana and parts of
North Central Louisiana.

&&

.AVIATION...
For the 18/00Z TAFS...VFR conditions will prevail for much of this
period with mainly convective cirrus debris from storms advancing
across parts of South Arkansas. Expect this convection to gradually
diminish after sunset with the loss of daytime heating. Overnight
into early Saturday morning, some stratus will likely develop over
East Texas so have kept with tempo MVFR cigs at TYR/GGG while LFK
may experience prevailing cigs and fog for a few hours. A backdoor
cold front moving through the region may help initiate showers and
storms during the day on Saturday, but confidence is not all that
high at the moment. Winds will continue to veer SW and eventually
N/NW with fropa as speeds maintain between 5-10 kts for most of
the period. /19/

.PREV DISCUSSION... /issued 252 PM CDT FRI JUN 17 2016/

DISCUSSION...
Temperatures in the lower 90s across the region at this time with
heat index values ranging from around 100 to 106 degrees. Heat
advisory remains in effect for the entire region through 7 PM this
evening. An extension to the heat advisory for portions of deep
east Texas and north Louisiana will continue through Saturday at 7
PM.

A weak surface boundary within a region of very unstable air with
dewpoints in the low to mid 70s across central Arkansas will
contribute to afternoon convection along and mainly north of the
Interstate 30 corridor. There is an isolated threat that some
storms could become severe with large hail and damaging winds the
main threat.

A frontal boundary will move across the region on Saturday. Latest
model runs have been more aggressive in bringing precipitation to
the region along and ahead of this front. Therefore, for this
forecast package, went ahead and nudged precip chances up to
scattered for Saturday. With moisture pooling ahead of the
boundary, along with compressional heating, heat index values to
approach 105 degrees across deep east Texas and north Louisiana on
Saturday.

Surface high pressure to rebuild behind the front and allow for
much cooler temperatures next week. Models have been trending
temperatures downward with GFS MOS advertising high temperatures
in the upper 80s for Sunday and Monday before a gradual warming
trend ensues by midweek due to northwest flow increasing aloft.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  74  90 /  20  30  20  30
MLU  75  93  74  90 /  30  30  10  30
DEQ  74  92  71  91 /  20  20   0  20
TXK  75  93  73  90 /  20  30   0  20
ELD  74  92  72  90 /  30  20  10  30
TYR  75  95  75  92 /  10  20  20  20
GGG  75  95  74  91 /  10  30  20  30
LFK  75  95  74  90 /  10  20  30  40

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...Heat Advisory until 7 PM CDT Saturday for LAZ001>003-010>012-
     017>020-022.

OK...None.
TX...Heat Advisory until 7 PM CDT Saturday for TXZ108>112-124>126-
     136>138-149>153-165>167.

&&

06/19/05
Hazardous weather outlook, Jun 17, 10:46 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT FRI JUN 17 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE REGION
THROUGH 7 PM THIS EVENING. TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE MID 90S THIS AFTERNOON...AND WHEN COMBINED WITH THE
HIGH HUMIDITY...WILL YIELD HEAT INDEX VALUES BETWEEN 105 AND 107
DEGREES. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON OVER EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...NORTH
LOUISIANA...AND SOUTHWEST ARKANSAS...WITH SOME STORMS PRODUCING
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE HEAT ADVISORY HAS BEEN EXTENDED THROUGH 7 PM SATURDAY FOR MUCH
OF EAST TEXAS AND NORTH LOUISIANA WITH HEAT INDEX VALUES BETWEEN
105 AND 108 DEGREES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AREAWIDE...ESPECIALLY OVER PORTIONS OF DEEP EAST
TEXAS AND NORTH-CENTRAL LOUISIANA. SOME STORMS WILL PRODUCE
LOCALLY GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

05

The radar

The Western Arkansas radar (KSRX), 95 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McCurtain

When
June 17, 7:00 PM CST
Where
McCurtain County, 1.14 mi W of Smithville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.470, -94.650

Dime size hail was reported in Smithville, Oklahoma.

Thunderstorm Wind, McCurtain

When
June 17, 7:00 PM CST
Where
McCurtain County, 1.14 mi W of Smithville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.470, -94.650

Powerlines were downed in Smithville, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631135, 631136.